Alert archive / Montana / High Wind Watches in 2021
High Wind Watch 23, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at Dec 9, 2021, 2:31 AM MST. It took effect at Dec 10, 2021, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 2:31 AM MST (09:31 UTC)
- In effect from
- Dec 10, 2021, 8:00 PM MST
- Expired
- Dec 10, 2021, 12:45 PM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
564 WWUS75 KTFX 090931 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 231 AM MST Thu Dec 9 2021 MTZ009-010-048-092315- /O.NEW.KTFX.HW.A.0023.211211T0300Z-211212T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Choteau, Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank 231 AM MST Thu Dec 9 2021 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph possible. Gusts to 90 mph possible along the immediate east slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front, including all of Glacier County. * WHEN...From Friday evening through Saturday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ012-044-046-049-050-092315- /O.NEW.KTFX.HW.A.0023.211211T0600Z-211212T0300Z/ Cascade-Toole-Eastern Pondera-Eastern Teton-Judith Basin- Including the following locations: Stanford, Raynesford, Brady, Shelby, Hobson, Fairfield, Cascade, Dutton, Great Falls, Conrad, Sunburst, and Belt 231 AM MST Thu Dec 9 2021 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Cascade, Judith Basin, Eastern Pondera, Eastern Teton and Toole Counties. * WHEN...From Friday evening through Saturday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ015-092315- /O.NEW.KTFX.HW.A.0023.211211T1200Z-211212T0000Z/ Madison- Including the following locations: Twin Bridges, Norris Hill, Virginia City, Ennis, and Raynolds Pass 231 AM MST Thu Dec 9 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON... * WHAT...South winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...Madison County. * WHEN...From late Friday night through Saturday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Hoenisch
4 follow-up statements
281 WWUS75 KTFX 092039 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 139 PM MST Thu Dec 9 2021 MTZ009-010-048-101200- /O.UPG.KTFX.HW.A.0023.211211T0300Z-211212T0300Z/ /O.NEW.KTFX.HW.W.0019.211211T0000Z-211212T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Choteau, Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank 139 PM MST Thu Dec 9 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 PM FRIDAY TO 8 PM MST SATURDAY... * WHAT...Southwest winds 30 to 50 mph, with gusts up to 80 mph, are expected. Gusts approaching 95 mph are possible along the immediate east slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front, including all of Glacier County. * WHEN...From 5 PM Friday to 8 PM MST Saturday. * IMPACTS...High winds may move loose debris, damage property, and cause power outages. Travel will be difficult, especially for high profile vehicles. Blowing snow could significantly reduce visibility, especially along and west of United States Highway 89. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ013-101200- /O.EXA.KTFX.HW.A.0023.211211T0600Z-211212T0300Z/ Chouteau- Including the following locations: Fort Benton, Big Sandy, and Carter 139 PM MST Thu Dec 9 2021 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph, are possible. * WHERE...Chouteau County. * WHEN...From Friday evening through Saturday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ MTZ012-044-046-049-050-101200- /O.CON.KTFX.HW.A.0023.211211T0600Z-211212T0300Z/ Cascade-Toole-Eastern Pondera-Eastern Teton-Judith Basin- Including the following locations: Stanford, Raynesford, Brady, Shelby, Hobson, Fairfield, Cascade, Dutton, Great Falls, Conrad, Sunburst, and Belt 139 PM MST Thu Dec 9 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph, are possible. * WHERE...Cascade, Judith Basin, Eastern Pondera, Eastern Teton and Toole Counties. * WHEN...From Friday evening through Saturday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ MTZ015-101200- /O.CON.KTFX.HW.A.0023.211211T1200Z-211212T0000Z/ Madison- Including the following locations: Twin Bridges, Norris Hill, Virginia City, Ennis, and Raynolds Pass 139 PM MST Thu Dec 9 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON... * WHAT...South winds 25 to 40 mph, with gusts up to 60 mph, are possible. * WHERE...Madison County. * WHEN...From late Friday night through Saturday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Moldan
513 WWUS75 KTFX 100946 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 246 AM MST Fri Dec 10 2021 MTZ012-013-044-046-049-050-102200- /O.UPG.KTFX.HW.A.0023.211211T0600Z-211212T0300Z/ /O.EXB.KTFX.HW.W.0019.211211T1200Z-211211T1300Z/ Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin- Including the following locations: Stanford, Raynesford, Carter, Shelby, Sunburst, Hobson, Fairfield, Cascade, Brady, Dutton, Great Falls, Fort Benton, Conrad, Big Sandy, and Belt 246 AM MST Fri Dec 10 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 AM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph possible. * WHERE...Cascade, Judith Basin, Chouteau, Eastern Pondera, Eastern Teton and Toole Counties. * WHEN...From 5 AM to 6 AM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ009-010-048-102200- /O.CON.KTFX.HW.W.0019.211211T0000Z-211212T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Choteau, Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank 246 AM MST Fri Dec 10 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM MST SATURDAY... * WHAT...Southwest winds 30 to 50 mph, with gusts up to 80 mph, are expected. Gusts in excess of 90 mph are possible along the immediate east slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front, including all of Glacier County. * WHEN...From 5 PM this afternoon to 8 PM MST Saturday. * IMPACTS...High winds may move loose debris, damage property, and cause power outages. Travel will be difficult, especially for high profile vehicles. Blowing snow could significantly reduce visibility, especially along and west of United States Highway 89. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ015-102200- /O.CON.KTFX.HW.A.0023.211211T1200Z-211212T0000Z/ Madison- Including the following locations: Twin Bridges, Norris Hill, Virginia City, Ennis, and Raynolds Pass 246 AM MST Fri Dec 10 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... * WHAT...South winds 25 to 40 mph, with gusts up to 60 mph, are possible. * WHERE...Madison County. * WHEN...From late tonight through Saturday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ RG
682 WWUS75 KTFX 100955 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 255 AM MST Fri Dec 10 2021 MTZ012-013-044-046-049-050-102200- /O.EXT.KTFX.HW.W.0019.211211T0600Z-211212T0300Z/ Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin- Including the following locations: Stanford, Raynesford, Carter, Shelby, Sunburst, Hobson, Fairfield, Cascade, Brady, Dutton, Great Falls, Fort Benton, Conrad, Big Sandy, and Belt 255 AM MST Fri Dec 10 2021 ...HIGH WIND WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 8 PM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph possible. * WHERE...Cascade, Judith Basin, Chouteau, Eastern Pondera, Eastern Teton and Toole Counties. * WHEN...From 11 PM this evening to 8 PM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ009-010-048-102200- /O.CON.KTFX.HW.W.0019.211211T0000Z-211212T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Choteau, Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank 255 AM MST Fri Dec 10 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM MST SATURDAY... * WHAT...Southwest winds 30 to 50 mph, with gusts up to 80 mph are expected. Gusts in excess of 90 mph are possible along the immediate east slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front, including all of Glacier County. * WHEN...From 5 PM this afternoon to 8 PM MST Saturday. * IMPACTS...High winds may move loose debris, damage property, and cause power outages. Travel will be difficult, especially for high profile vehicles. Blowing snow could significantly reduce visibility at times, especially along and west of United States Highway 89. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ015-102200- /O.CON.KTFX.HW.A.0023.211211T1200Z-211212T0000Z/ Madison- Including the following locations: Twin Bridges, Norris Hill, Virginia City, Ennis, and Raynolds Pass 255 AM MST Fri Dec 10 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... * WHAT...South winds 25 to 40 mph, with gusts up to 60 mph possible. * WHERE...Madison County. * WHEN...From late tonight through Saturday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ RG
062 WWUS75 KTFX 101945 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1245 PM MST Fri Dec 10 2021 MTZ015-102045- /O.CAN.KTFX.HW.A.0023.211211T1200Z-211212T0000Z/ Madison- Including the following locations: Twin Bridges, Norris Hill, Virginia City, Ennis, and Raynolds Pass 1245 PM MST Fri Dec 10 2021 ...HIGH WIND WATCH IS CANCELLED... Strong winds are expected across Southwest Montana on Saturday. The strongest wind gusts exceeding 55mph are expected to remain over higher terrain, with 35 to 50 mph gusts through the valleys. $$ MTZ009-010-048-111045- /O.CON.KTFX.HW.W.0019.211211T0000Z-211212T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Choteau, Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank 1245 PM MST Fri Dec 10 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM MST SATURDAY... * WHAT...Southwest winds 30 to 50 mph, with gusts up to 80 mph are expected. Gusts in excess of 90 mph are possible along the immediate east slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front, including all of Glacier County. * WHEN...From 5 PM this afternoon to 8 PM MST Saturday. * IMPACTS...High winds may move loose debris, damage property, and cause power outages. Travel will be difficult, especially for high profile vehicles. Blowing snow could significantly reduce visibility at times, especially along and west of United States Highway 89. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ012-013-044-046-049-050-111045- /O.CON.KTFX.HW.W.0019.211211T0600Z-211212T0300Z/ Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin- Including the following locations: Stanford, Raynesford, Carter, Shelby, Sunburst, Hobson, Fairfield, Cascade, Brady, Dutton, Great Falls, Fort Benton, Conrad, Big Sandy, and Belt 1245 PM MST Fri Dec 10 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 PM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph possible. * WHERE...Cascade, Judith Basin, Chouteau, Eastern Pondera, Eastern Teton and Toole Counties. * WHEN...From 11 PM this evening to 8 PM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 8, 11:00 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 8, 11:00 PM MST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1100 PM MST Wed Dec 8 2021 Updated Aviation Discussion .SYNOPSIS... Gusty winds across the region associated with strong westerly flow aloft will subside tonight. Winds will remain on the breezy side Thursday and Friday, but temperatures will fall to near average for this time of the year. Precipitation over the next few days will largely be confined to the mountains. Gusty winds will return Friday night, lasting into Saturday. && .UPDATE... Highlights for high wind warning across the region were expired early. Otherwise, minor adjustments made to the grids. PoPs/QPF/Weather were increased a bit over primarily Blaine county, but included northern Fergus county as well, for the first 6 hours after midnight Thursday to account for isolated snow showers as portrayed on radar. Also adjusted winds over the Cut Bank region at winds veered for a brief period as well. Another high wind event is forecast to develop Friday and Saturday along the Rocky Mountain Front, and then across the plains, where gusts could exceed 75 mph along the Front, and 60-70 mph elsewhere. This will require further investigation and likely a highlight later today. - Pierce && .AVIATION... 1100 PM MST Wed Dec 8 2021 (09/06Z TAF period) Fast westerly flow aloft continues across the region but veers a bit more northwesterly through Thursday, keeping breezy west winds going at the surface and maintaining some potential for mountain wave turbulence through the period. Scattered snow showers associated with a disturbance moving across north-central MT tonight has brought some brief periods of IFR to KCTB and KHVR which could occur again with additional showers at these terminals through 09z. Elsewhere, a few snow showers and brief MVFR are possible through 10z, while mountain areas will likely see occasional snow showers and terrain obscuration through tonight with improving conditions Thursday. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 417 PM MST Wed Dec 8 2021/ Rest of Today and Thursday... Strong westerly flow aloft resulted in downslope flow across the plains of Central and North-central Montana today. As a result, temperatures warmed to much above average for this time of the year, except for northern portions of Hill and Blaine county, where a stubborn inversion held temperatures a bit closer to average. Gusty winds are expected across the region through tonight. There are no changes to current high wind highlights with this update. A few isolated gusts above high wind criteria remain possible across Central and North- central Montana, but confidence is not high enough for any area to warrant a spatial expansion of current High Wind Warnings. High Wind Warnings for the Rocky Mountain Front, the remainder of Glacier County, Cascade County, and Judith Basin County are in effect until 8 PM MST tonight. Precipitation, mainly in the form of snow, will largely be confined to mountains over the period. Light snow will be possible this evening and tonight in the valleys of Southwest Montana in addition to across the Hi-Line. Any accumulation is expected to be minor. A broad upper level trough will usher out weak ridging/zonal flow overnight, which will allow winds to relax, but not completely subside, Thursday. High temperatures are expected to be near average Thursday. Friday and Saturday... Embedded energy will traverse the upper trough Friday, bringing additional precipitation to the mountains along the Continental Divide. As this energy passes through, upper level ridging quickly builds in. Flow in the ridge aloft will increase in speed overnight into Saturday, which will help develop a strong pressure gradient on the lee side of terrain. Model guidance suggests a pressure gradient greater than 250 microbars/km will be possible along the Rocky Mountian Front early Saturday. As a result, gusty winds are expected across the Rocky Mountain Front Saturday. Confidence is increasing that these winds along the Rocky Mountain Front and adjacent plains will meet high wind criteria, but I have elected to hold off on any watches at this time. Gusty winds will also be likely across the plains Saturday. The downsloping nature of the winds will allow high temperatures to rise to above average Saturday, with no precipitation expected across the plains. -AM Sunday through Wednesday... Upper level troughing will slowly shift high pressure out of the region over this period. The resulting southwest flow aloft will bring an increasing chance of mainly mountain precipitation with breezy downslope winds, as temperatures gradually cool, but remain above normal. -AM/Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 51 20 33 15 / 10 10 0 0 CTB 44 15 31 12 / 10 20 0 0 HLN 50 24 36 17 / 20 10 0 10 BZN 47 17 33 13 / 30 20 0 10 WYS 33 12 25 3 / 50 60 10 20 DLN 44 15 30 11 / 10 10 0 0 HVR 44 15 31 10 / 20 40 10 0 LWT 44 17 31 13 / 10 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Dec 8, 10:17 PM MST, 4 hours 14 minutes before
Special Weather Statement National Weather Service Great Falls MT 1017 PM MST Wed Dec 8 2021 MTZ010-011-013-044>047-051-090700- Eastern Glacier-Hill-Chouteau-Toole-Liberty-Eastern Pondera- Blaine-Fergus- Including the cities of Cut Bank, Havre, Rocky Boy, Rudyard, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Lewistown, Winifred, Lewistown Divide, and Grass Range 1017 PM MST Wed Dec 8 2021 ...Band of snow showers moving across north central Montana this evening... A band of scattered snow showers, heavy at times, will continue moving southeast through north central Montana through midnight. Visibility in the heaviest showers falls to less than one mile for brief periods, and up to one inch of snow can fall in less than one hour. Winds gusting to 30 mph at times will also cause reduced visibility in blowing snow. After the warm day today, much of this snow will melt and refreeze on roadways, making travel very difficult, so plan accordingly.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 1:39 PM MST | High Wind Warning | TFX | 3 days | |
| Dec 9, 1:57 PM MST | Winter Storm Watch | TFX | 12 hr |
Nearby
High Wind Watches in Montana, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.